Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 218, NWS Springfield, MO

June 30, 2018Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2018, 4:06 PM CDT for Oregon County, Shannon County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 4:06 PM CDT (21:06 UTC)
Expired
Jun 30, 2018, 4:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 184 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS53 KSGF 302106
SVRSGF
MOC149-203-302145-
/O.NEW.KSGF.SV.W.0218.180630T2106Z-180630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
406 PM CDT SAT JUN 30 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  South central Shannon County in south central Missouri...
  Northwestern Oregon County in south central Missouri...

* Until 445 PM CDT

* At 406 PM CDT, a severe thunderstorm was located 9 miles north of
  Alton, or 18 miles southeast of Mountain View, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Winona...                         Birch Tree...
  Thomasville...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 9123 3670 9152 3686 9165 3710 9141
      3704 9122
TIME...MOT...LOC 2106Z 233DEG 17KT 3683 9144 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
3 follow-up statements
395 
WWUS53 KSGF 302117
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
417 PM CDT SAT JUN 30 2018

MOC149-203-302145-
/O.CON.KSGF.SV.W.0218.000000T0000Z-180630T2145Z/
Shannon MO-Oregon MO-
417 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL SHANNON AND NORTH CENTRAL OREGON COUNTIES...

At 417 PM CDT, a severe thunderstorm was located 8 miles south of
Birch Tree, or 17 miles southeast of Mountain View, moving northeast
at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winona...                         Birch Tree...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 9123 3676 9148 3691 9160 3710 9141
      3704 9122
TIME...MOT...LOC 2117Z 224DEG 15KT 3687 9143 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
747 
WWUS53 KSGF 302134
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
434 PM CDT SAT JUN 30 2018

MOC149-302144-
/O.CAN.KSGF.SV.W.0218.000000T0000Z-180630T2145Z/
Oregon MO-
434 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OREGON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3689 9137 3688 9145 3690 9153 3708 9143
      3704 9122 3689 9123
TIME...MOT...LOC 2134Z 233DEG 17KT 3692 9135 

$$

MOC203-302145-
/O.CON.KSGF.SV.W.0218.000000T0000Z-180630T2145Z/
Shannon MO-
434 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL SHANNON COUNTY...

At 434 PM CDT, a severe thunderstorm was located near Winona, or 19
miles west of Van Buren, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winona...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3689 9137 3688 9145 3690 9153 3708 9143
      3704 9122 3689 9123
TIME...MOT...LOC 2134Z 233DEG 17KT 3692 9135 

HAIL...0.88IN
WIND...60MPH
 
$$

Hatch
549 
WWUS53 KSGF 302140
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
440 PM CDT SAT JUN 30 2018

MOC203-302149-
/O.EXP.KSGF.SV.W.0218.000000T0000Z-180630T2145Z/
Shannon MO-
440 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHANNON COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3689 9137 3688 9145 3690 9153 3708 9143
      3704 9122 3689 9123
TIME...MOT...LOC 2139Z 233DEG 17KT 3693 9134 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
215 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 115 PM CDT Sat Jun 30 2018

Widely scattered pulse-type thunderstorms have developed this
afternoon across the eastern Ozarks where higher amounts of
instability and mid-level moisture exist. A few storms may produce
locally gusty winds given that low-level theta-e differentials
around 30 Kelvin are present. This thunderstorm activity will
diminish by mid-evening as temperatures begin to cool off.

Attention will then turn to the west starting later this evening
as a short wave trough and cold front slowly track across the
northern and central Plains. Scattered to numerous showers and
thunderstorms will develop from the Corn Belt back into western
Kansas. We may also see a secondary area of storms develop closer
to the I-35 corridor in southern Kansas and Oklahoma.

If storms materialize near the I-35 corridor, there is some lower
end potential for this activity to approach the I-49 corridor late
this evening. However, most high resolution models diminish this
activity as it encounters an increasing hostile environment. The
better chances for showers and thunderstorms across southeastern
Kansas and west-central Missouri may come starting late tonight
as activity tracks out of northern and western Kansas.

Showers and thunderstorms will then remain possible into Sunday
as the southern periphery of that short wave trough glances the
area and that cold front drifts southeast through Missouri.
Coverage and timing of storms is a tough call as remnant outflow
boundaries from overnight storms may come into play. At this
point, we felt it was best to go with 30-40% PoPs over most areas
with the highest PoPs in the afternoon.

While deep layer shear will be weak across the region on Sunday,
high amounts of instability will support a risk for a few strong
to severe storms. Locally damaging winds would be the main
concern. Locally heavy rainfall will also be possible with a very
moist airmass in place (especially over western Missouri) along
with relatively slow storm motions.

The other big question for Sunday will be temperatures, dew
points, and resultant heat indices. There will certainly be more
cloud cover and potential convection in the region. However,
temperatures should still warm into the upper 80s and lower 90s,
with the highest readings likely over the eastern Ozarks. In
contrast, the highest dew points may actually be located over
western Missouri immediately ahead of that front (moisture
pooling). Thus, we are still looking at heat indices of 95-100
over most of the area.

At this point, we are not confident enough in widespread 100+
heat indices to continue with Heat Advisory headlines. However,
this will be something for incoming shifts to keep a close eye on
as an extension to heat headlines may still be in play over parts
of the area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 115 PM CDT Sat Jun 30 2018

That cold front will then stall across the region early next week
while losing definition. Enough convergence will still be present
on Monday to provide a focus for widely scattered storms,
especially across southern Missouri. The setup then looks
favorable for pop-up afternoon storms on Tuesday, especially
across the eastern Ozarks given overall moisture and CAPE
profiles.

Upper level subsidence and poorer moisture profiles will then
support generally dry conditions around midweek. Chances for at
least widely scattered showers and thunderstorms will then enter
back into the forecast by late week as upper level high pressure
shifts west of the region and moisture quality increases.

We will see temperatures creep back up next week with highs in
the low to perhaps middle 90s for the Fourth of July. That may be
the warmest day of the week with highs generally in the upper 80s
to lower 90s for the remainder of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jun 30 2018

VFR conditions expected at the TAF sites today with afternoon
cumulus over the area. Cant rule out an isolated shower or storm
near BBG or SGF however coverage looks too low to include in TAF.
Winds will remain out of the south with a few gusts over 15kts
possible. Showers and thunderstorms may move in towards JLN
overnight and have gone with a prob30 group for now. Low level
wind shear looks marginal overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ057-058-070-071-
     081>083-090>098-101>106.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ055-
     056-066>069-077>080-088-089.

KS...Heat Advisory until 8 PM CDT this evening for KSZ101.

     Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
     097.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Burchfield
Hazardous weather outlook, Jun 30, 3:50 PM CDT, 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
350 PM CDT Sat Jun 30 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
350 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

Dangerous heat will continue this afternoon. Afternoon
temperatures will reach the middle 90s with heat index values
from 100 to 107 degrees.

Isolated showers and thunderstorms will continue to develop this
afternoon into early evening mainly east of US Highway 65 with
the greatest concentration east of US Highway 63. Cloud to ground
lightning and wind gusts up to 50 mph will be possible with these
storms. Storms will likely die off near sunset.

A line of thunderstorms will push northeast across northeastern
Oklahoma and portions of eastern Kansas early this evening. While
these storms are expected to weaken as they approach the I-49
corridor, gusty winds will still be possible across extreme
southeastern Kansas and far southwestern Missouri this evening.

Widely scattered thunderstorms will then be possible overnight
across southeastern Kansas and west-central Missouri. Cloud to
ground lightning will be the main potential hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will continue to be in the upper 90s to around
100 degrees into next week.

Scattered showers and thunderstorms are possible from Sunday into
Tuesday and again towards the end of next week. A few storms may
produce locally damaging wind gusts on Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:47 PM CDTSpecial Weather StatementSGFShannon28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.